Illinois, 2016Damaging Wind in Illinois, July 21, 2016
July 21, 2016 · NWS ILX · 1 event in 1 county or zone
A large upper-level dome of high pressure brought hot and humid conditions to central Illinois on July 21st. A weak disturbance tracking along the northern periphery of the high triggered a cluster of strong to severe thunderstorms across central Wisconsin during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper-level dome of high pressure brought hot and humid conditions to central Illinois on July 21st. A weak disturbance tracking along the northern periphery of the high triggered a cluster of strong to severe thunderstorms across central Wisconsin during the late afternoon. These storms tracked southward toward the greatest instability and dropped into north-central Illinois by mid to late evening. While most of the storms produced winds of 40-50 mph, a few stronger cells caused minor wind damage near Downs in McLean County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 10:17 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 21, 10:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1117 PM CDT THU JUL 21 2016
.UPDATE...
Issued at 833 PM CDT Thu Jul 21 2016
Next convective system tracking south through northern Illinois
early this evening looks like it will affect parts, if not all
of our area overnight if you believe that last several runs of
the HRRR. Looks as if the short term model latched on to these
storms while they were in south central Wisconsin and seem to
be doing well, albeit a bit on the slow side compared to reality.
Looks like a well developed MCS with bowing segments will track
south along the strong instability over our area this evening with
the primary threat beging from damaging wind gusts and even the
possibility for some hail based on the steep mid level lapse rates
seen on the 00z ILX sounding. In addition, with the atmosphere
loaded with moisture, PWAT values of around 1.8 inches, if these
storms tend to train over a particular area, rainfall rates of 2
to 3 inches per hour will be possible which will produce flash
flooding.
Have made several changes to the grids with respect to the overall
coverage and timing of storms in our area and it still may not be
enough as the HRRR has been suggesting that the MCS will track
south and affect most of our area through the early morning hours.
Looks like the leading edge will push into our far northern areas
over the next hour or so and continue to push south. Will be a bit
more conservative at this point but may need to adjust the
southward trends in the precip coverage over the next several
hours along with the possibility for a new weather watch that may
include a good portion of our area. Will continue to monitor that.
Will have the updated zones out by 900 pm.
&&
.SHORT TERM...(This evening through Friday)
ISSUED AT 300 PM CDT Thu Jul 21 2016
A warm and muggy night is in store across central Illinois tonight.
After high temperatures in the lower to middle 90s this afternoon,
lows tonight will only drop into the middle to upper 70s. Aside
from an isolated thunderstorm along/east of the I-55 corridor this
afternoon, dry conditions will be the rule into this evening. As is
typically the case this time of year, models are struggling to
accurately forecast convective evolution. Solutions vary
greatly...with some models going completely dry tonight and others
suggesting a potential MCS across northern Illinois late. Current
analysis shows an outflow boundary from storms that rolled through
the Great Lakes earlier today extending from southern Wisconsin into
northwest Indiana. With a weak 20-25kt 850mb jet flowing into the
boundary, think clusters of thunderstorms may develop along/north of
I-80 after midnight. These storms will tend to sink S/SE toward
dawn, potentially spilling into the N/NW KILX CWA. Have tailored
PoPs accordingly...with dry conditions everywhere through the
evening followed by low chance along/north of I-74 well after
midnight.
.LONG TERM...(Friday night through Thursday)
ISSUED AT 300 PM CDT Thu Jul 21 2016
A few showers and thunderstorms may be ongoing across the northern
KILX CWA Friday morning, but these will likely dissipate after
sunrise. Additional convection may develop along outflow boundaries
left behind by the morning storms:however, with warm mid-level
capping in place, do not think convection will become widespread.
Most models suggest widely scattered thunderstorms everywhere except
the SW CWA where cap will be strongest. Main story on Friday
will be the continued heat and humidity, as high temperatures once
again reach the middle 90s and heat index values climb into the
105-110 degree range.
As upper-level ridging begins to weaken and mid-level temps cool
slightly, areal coverage of thunderstorms may become a bit more
robust on Saturday. Synoptic frontal boundary will remain well to
the N/NW, so main forcing mechanism will be mesoscale outflow
boundaries left behind by previous convection. Have carried low
chance PoPs everywhere with highs topping out in the lower to
middle 90s.
Best rain chances still appear to be setting up Sunday/Sunday night
as cold front approaches from the northwest. 12z Jul 21 models have
now delayed FROPA, so rain chances will likely linger across at
least the southern half of the CWA into Monday. After that, a
cooler/drier airmass will settle into central Illinois on Tuesday
and Wednesday with highs dropping back into the middle to upper 80s.
As such, have maintained the Excessive Heat Warning everywhere
through Saturday evening...and along/south of a Quincy to Danville
line through Sunday evening.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1106 PM CDT Thu Jul 21 2016
Complex of storms affecting the PIA and BMI TAF sites will
gradually shift south and affect our further south sites over the
next 2 to 4 hours. Wind gusts to 35 kts will be possible with
some of the stronger cells along with torrential rainfall and
brief MVFR and possible IFR cigs/vsbys. We look for the complex of
storms to settle south of the southern TAF sites by 09z. After
that, there may be some fog that develops and brings vsbys down to
MVFR category til 13z, and then VFR conditions are expected during
the day Friday along with some more oppressive heat and humidity.
Chances for additional storms continue on Friday but coverage
looks to be quite spotty again so will not include anything with
this forecast issuance for tomorrow afternoon/eve. Surface winds
will be light southerly tonight, but variable in direction and
quite gusty in and near the thunderstorms. Look for south to
southwest winds of 8 to 13 kts on Friday.
&&
.ILX Watches/Warnings/Advisories...
Excessive Heat Warning until 7 PM CDT Sunday for ILZ040>057-
061>063-066>068-071>073.
Excessive Heat Warning until 7 PM CDT Saturday for ILZ027>031-
036>038.
&&
UPDATE...Smith
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Smith
Hazardous weather outlook, Jul 21, 2:02 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT THU JUL 21 2016
ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
302 PM CDT THU JUL 21 2016
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING AND AGAIN LATE TONIGHT FROM I-74 NORTHEAST. SEVERE
WEATHER IS NOT EXPECTED...BUT ANY STORMS COULD PRODUCE VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING.
VERY HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET...WITH
PEAK HEAT INDICES OF 105 TO 113 DEGREES THROUGH 7 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY HOT AND HUMID WEATHER WILL CONTINUE FRIDAY THROUGH
SATURDAY...WITH AFTERNOON HEAT INDICES OF 105 TO 113 DEGREES.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY
NIGHT. THERE IS A MARGINAL RISK FOR SEVERE STORMS FRIDAY AFTERNOON
THROUGH SATURDAY NIGHT...WITH DAMAGING WINDS THE PRIMARY HAZARD.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>057-061>063-066>068-071>073-221100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
302 PM CDT THU JUL 21 2016
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING AND AGAIN LATE TONIGHT NORTHEAST OF I-74. SEVERE WEATHER
IS NOT EXPECTED...BUT ANY STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING.
VERY HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET WITH PEAK
HEAT INDICES OF 105 TO 113 DEGREES THROUGH 7 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY HOT AND HUMID WEATHER WILL CONTINUE FRIDAY THROUGH SUNDAY...
WITH AFTERNOON HEAT INDICES OF 105 TO 113 DEGREES.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY ESPECIALLY FROM
LINCOLN NORTHEAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
FRIDAY NIGHT THROUGH MONDAY. THERE IS A MARGINAL RISK FOR SEVERE
STORMS SATURDAY AND SATURDAY NIGHT WITH DAMAGING WINDS THE PRIMARY
HAZARD. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE
POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
07
Thunderstorm Wind, McLean
- When
- July 21, 10:30 PM CST to 10:35 PM CST
- Where
- McLean County, 5 mi NW of Downs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Employee
- Coordinates
- 40.451, -88.937
Multiple trees were blown down in a residential area northwest of Downs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 21 to 24, 201629 injured · 20 events
- Rip Current in North Carolina, July 21, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 21, 2016$201,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, July 21, 2016$211,000 · 1 in hail · 25 events
- Damaging Winds in Michigan, July 21, 2016$294,000 · 78 kt wind · 17 events
- Damaging Winds in Wisconsin, July 21, 2016$350,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Georgia, July 21, 2016$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, July 21, 20161 injured · $51,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 21, 2016$50,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2016$30,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 21, 2016$50,000 · 1 event
- Hail and Damaging Winds in Indiana, July 21, 20163 injured · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646945.